Revista Matemática Iberoamericana

Constant curvature foliations in asymptotically hyperbolic spaces

Rafe Mazzeo and Frank Pacard

Full-text: Open access

Abstract

Let $(M,g)$ be an asymptotically hyperbolic manifold with a smooth conformal compactification. We establish a general correspondence between semilinear elliptic equations of scalar curvature type on $\partial M$ and Weingarten foliations in some neighbourhood of infinity in $M$. We focus mostly on foliations where each leaf has constant mean curvature, though our results apply equally well to foliations where the leaves have constant $\sigma_k$-curvature. In particular, we prove the existence of a unique foliation near infinity in any quasi-Fuchsian 3-manifold by surfaces with constant Gauss curvature. There is a subtle interplay between the precise terms in the expansion for $g$ and various properties of the foliation. Unlike other recent works in this area, by Rigger ([The foliation of asymptotically hyperbolic manifolds by surfaces of constant mean curvature (including the evolution equations and estimates). Manuscripta Math. 113 (2004), 403-421]) and Neves-Tian ([Existence and uniqueness of constant mean curvature foliation of asymptotically hyperbolic 3-manifolds. Geom. Funct. Anal. 19 (2009), no.3, 910-942], [Existence and uniqueness of constant mean curvature foliation of asymptotically hyperbolic 3-manifolds. II. J. Reine Angew. Math. 641 (2010), 69-93]), we work in the context of conformally compact spaces, which are more general than perturbations of the AdS-Schwarzschild space, but we do assume a nondegeneracy condition.

Article information

Source
Rev. Mat. Iberoamericana, Volume 27, Number 1 (2011), 303-333.

Dates
First available in Project Euclid: 4 February 2011

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1296828836

Mathematical Reviews number (MathSciNet)
MR2815739

Zentralblatt MATH identifier
1214.53024

Subjects
Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42] 53C12: Foliations (differential geometric aspects) [See also 57R30, 57R32] 53C40: Global submanifolds [See also 53B25]

Keywords
constant mean curvature foliations constant scalar curvature Schouten tensor

Citation

Mazzeo, Rafe; Pacard, Frank. Constant curvature foliations in asymptotically hyperbolic spaces. Rev. Mat. Iberoamericana 27 (2011), no. 1, 303--333. https://projecteuclid.org/euclid.rmi/1296828836


Export citation

References

  • Andersson, L.: Bel-Robinson energy and constant mean curvature foliations. Ann. Inst. Henri Poincaré 5 (2004), 235-244.
  • Besse, A.: Einstein manifolds. Results in Mathematics and Related Areas (3), 10. Springer-Verlag, Berlin, 1987.
  • Cox, S.J.: The generalized gradient at a multiple eigenvalue. J. Funct. Anal. 133 (1995), 30-40.
  • Espinar, J.M., Galvez, J.A. and Mira, P.: Hypersurfaces in $H^n+1$ and conformally invariant equations: the generalized Christoffel and Nirenberg problems. J. Eur. Math. Soc. (JEMS) 11 (2009), no. 4, 903-939.
  • Epstein, C.L.: Envelopes of horospheres and Weingarten surfaces in hyperbolic 3-space. Unpublished (1986). Available at http://www.math.upenn.edu/~cle/papers/index.html
  • Fefferman, C. and Graham, C.R.: Conformal invariants. In Elie Cartan et les Mathématiques d'aujourd hui, 95-116. Astérisque 1985.
  • Gerhardt, C.: On the CMC foliation of future ends of a spacetime. Pacific J. Math. 226 (2006), 297-308.
  • Graham, C.R.: Volume and area renormalizations for conformally compact Einstein metrics. The Proceedings of the 19th Winter School “Geometry and Physics” (Srní, 1999). Rend. Circ. Mat. Palermo (2) Suppl. 63 (2000), 31-42.
  • Graham, C.R. and Lee, J.: Einstein metrics with prescribed conformal infinity on the ball. Adv. Math. 87 (1991), 186-225.
  • Huisken, G. and Yau, S.T.: Definition of center of mass for isolated physical systems and unique foliations by stable spheres with constant mean curvature. Invent. Math. 124 (1996), 281-311.
  • Kato, T.: Perturbation theory for linear operators. Die Grundlehren der mathematischen Wissenschaften 132. Springer-Verlag, New York, 1966.
  • Labourie, F.: Problème de Minkowski et surfaces à courbure constante dans les variétés hyperboliques. Bull. Soc. Math. France 119 (1991), no. 3, 307-325.
  • Lee, J.M. and Parker, T.H.: The Yamabe problem. Bull. Amer. Math. Soc. (N.S.) 17 (1987), no. 1, 37-91.
  • Mahmoudi, F., Mazzeo, R. and Pacard, F.: Constant mean curvature hypersurfaces condensing along a submanifold. Geom. Funct. Anal. 16 (2006), no 4, 924-958.
  • Mazzeo, R. and Pacard, F.: Foliations by constant mean curvature tubes. Comm. Anal. Geom. 13 (2005), no 4, 633-670.
  • Neves, A. and Tian, G.: Existence and uniqueness of constant mean curvature foliation of asymptotically hyperbolic 3-manifolds. Geom. Funct. Anal. 19 (2009), no. 3, 910-942.
  • Neves, A. and Tian, G.: Existence and uniqueness of constant mean curvature foliation of asymptotically hyperbolic 3-manifolds. II. J. Reine Angew. Math. 641 (2010), 69-93.
  • Pacard, F.: Constant mean curvature hypersurfaces in Riemannian manifolds. Riv. Mat. Univ. Parma(7) 4 (2005), 141-162.
  • Pacard, F. and Xu, X.: Constant mean curvature spheres in Riemannian manifolds. Manuscripta Math. 128 (2009), no. 3, 275-295.
  • Qing, J. and Tian, G.: On the uniqueness of the foliation of spheres of constant mean curvature in asymptotically flat 3-manifolds. J. Amer. Math. Soc. 20 (2007), 1091-1110.
  • Rigger, R.: The foliation of asymptotically hyperbolic manifolds by surfaces of constant mean curvature (including the evolution equations and estimates). Manuscripta Math. 113 (2004), 403-421.
  • Schoen, R. and Yau, S.T.: Lectures on differential geometry. Conference Proceedings and Lecture Notes in Geometry and Topology, I. International Press, Cambridge, MA, 1994.
  • Trudinger, N.S.: Remarks concerning the conformal deformation of Riemannian structures on compact manifolds. Ann. Scuola Norm. Sup. Pisa (3) 22 (1968), 265-274.
  • Wang, B.: Foliations for quasi-Fuchsian 3-manifolds. To appear in J. Diff. Geom. Preprint available at arXiv:0809.4057.
  • Ye, R.: Foliation by constant mean curvature spheres. Pacific J. Math. 147 (1991), no. 2, 381-396.
  • Ye, R.: Foliation by constant mean curvature spheres on asymptotically flat manifolds. In Geometric analysis and the calculus of variations, 369-383. Int. Press, Cambridge, MA, 1996.